Purchase this article with an account.
E.P. Jablon, A. Lavaque, N. Chaudhry, D. Tom, D.V. Alfaro, H. Quiroz–Mercado, P. Liggett; Combined Transpupillary Thermotherapy Enhanced with Indocyanine Green and Intravitreal Triamcinolone Acetonide for Choroidal Neovascularization in Age–related Macular Degeneration . Invest. Ophthalmol. Vis. Sci. 2004;45(13):5126.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Purpose: : A preliminary study to examine combined modality treatment consisting of transpupillary thermotherapy enhanced with indocyanine green (I–TTT) and intravitreal triamcinolone acetonide for subfoveal choroidal neovascularization (CNV) secondary to age–related macular degeneration (AMD) in patients who were not candidates for PDT with Visudyne. Methods: This is a retrospective, non–comparative case study. Sixteen eyes of 15 patients with a mean age of 80 years (range 69 – 92) with subfoveal CNV secondary to AMD, who were not candidates for treatment with PDT using Visudyne, were treated with I–TTT followed by an intravitreal injection of 4 mg (0.1cc) of triamcinolone acetonide. The mean follow–up was 6 months (range 3 – 12). Baseline parameters of visual acuity assessment (Snellen chart), fundus examination, fundus photography and angiography with fluorescein and indocyanine green were performed at baseline and at 3, 6, 9 and 12 months after de–enrollment. The need for re–treatment was based on fluorescein angiograpic evidence of leakage at 3 month follow–up intervals. The incidence of adverse events associated with treatment was also observed. Results: Of the 16 eyes, 11 (69%) maintained or had improved visual acuity at the third month of the treatment, with the trend continuing in longer term follow–up. Five eyes suffered visual loss (two or more lines), two of them with heavy pigmented areas or extensive signs of retinal pigment epithelial atrophy. Fifteen of the 16 eyes showed regression of the CNV with a decrease in subretinal exudation during the follow–up. Six (37.5%) eyes required re–treatment and seven (44%) patients required one topical antihypertensive agent to control their intraocular pressure. No patients developed endophthalmitis or retinal detachment. Conclusions: Although this was a small preliminary study with limited follow–up, the results indicate that I–TTT plus intravitreal triamincinolone may be a reasonable alternative in cases of CNV due to AMD in patients who are not candidates for conventional focal laser photocoagulation or PDT using Visudyne.
This PDF is available to Subscribers Only